"Hardships often prepare ordinary people for an extraordinary destiny." --C. S. Lewis
STEROIDS: The Beauty and the Beast
Steroids are man's best friend and man's worst enemy. Steroids are great for a quick fix. I'll bet that you have been given a "Z Pack"(Zithromax) or other steroids for a bad sinus infection from your doctor. You take five the first day, four the second day, and continue to taper until you are finished in seven days. That's the beauty of steroids.
Did you ever have sensitive skin, be a little achy, or a bit cranky near the end? That is the transition from the steroids to your body making all of the right chemicals for you.
When I am in a "flair" that results in a hospitalization, the first line of defense is a "super steroid" called Solu-medrol, which is administered through an IV. This visit, which began on St. Patty's Day, March 17, and will continue through Easter, I was given 5000g of Solu-medrol over a period of five days. That is a h-u-g-e amount!
Good news: my right leg, which has been the weakest, improved greatly. Bad News: my left leg, stayed paralyzed, minus a little big toe wiggle. However, the lack of results help us persuade the neurologists to try plasma exchange, so that's a big blessing.
Solu-medrol is used commonly when folks with MS are in a flare (attack), and that often works for me. The side effects I experience are insomnia (4 hrs. sleep in 48 hrs.), stomach reflux, and irritability (poor Kim!).
Prednisone, How I Love You, I Hate You
Here's how it works: Prednisone, one of many corticosteroids, mimic the effects of hormones your body produces naturally in your adrenal glands, which sit on top of your kidneys. When prescribed in doses that exceed your body's usual levels, corticosteroids suppress inflammation. Because I have systemic inflammation, I have been on prednisone for five, yes, five years.
Long term use of steroids--that would be me--is discouraged because of the side effects. I had two cataracts removed last year because prednisone turned my lenses brown. I have higher eye pressure, steering me toward glaucoma. I have a puffy face ("moon face"), high blood pressure, thin skin, easy bruising, mood swings, fluid retention in legs (I have cankles!) and suppressed adrenal gland hormone production.
I Wanna Get Off This Ride!
Before this hospitalization, I had been down to 15 mg of prednisone, but could go no lower because the pain and symptoms are too acute. I am not looking forward to starting this tapering process all over again, but, as I say, "Suck it up, buttercup!"
Oh Yeah, and this is NOT the kind of steroid that "pumps you up!"
Think twice before you are talked into a steroid regimen!
Peace and anticipation for Easter tomorrow--James